Michigan, 2001

Hail and Damaging Wind in Michigan, May 10, 2001

May 10, 2001 · NWS MQT · 6 events in 3 counties and zones

A cold front moving eastward across Upper Michigan, combined with an upper level disturbance and daytime heating, produce isolated severe thunderstorms over central Upper Michigan during the afternoon on May 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front moving eastward across Upper Michigan, combined with an upper level disturbance and daytime heating, produce isolated severe thunderstorms over central Upper Michigan during the afternoon on May 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 10, 3:24 PM EST, 1 minute earlier.

Area forecast discussion, May 10, 3:24 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
424 PM EDT THU MAY 10 2001

NEAR TERM FORECAST CONCERNS INCLUDE LINGERING TSRA THREAT AND PSBL
SVR AND FOR CNTRL AND SE ZONES THIS EVENING...THEN SIGNIFICANT COOL
DOWN TONIGHT INTO FRI NIGHT...WITH AREAS OF FROST LIKELY FRI NIGHT
OVR WRN INTERIOR.

THIS EVENING...LATEST WV LOOP/RUC ANALYSIS SHOWS CONTINUED ZONAL
FLOW OVER CNTRL CONUS WITH SERIES OF UPSTREAM SHRTWVS...PROPELLING
SFC CDFNT ACROSS FA. TSRAS INITIATED ALG CDFNT OVER GOGEBIC COUNTY
AND MOVG IN MQT COUNTY ATTM...CAPES OVR GENESIS AREA 1000-1400 J/KG.
THREAT MAINLY LARGE HAIL AS WEB BULB ZERO 7500-8000 FT OVR AREA AND
FZRG LVLS 9-11 KFT. WILL KEEP MENTION OF SCT SHRA/TSRA ALG AND AHD
OF CDFNT FOR BARAGA-IRON ZONES EWD.

TONIGHT...AFTER CDFNT MOVES THRU THIS EVENING EXPECT SOME WRAPAROUND
SC ON BACKSIDE INITIALLY BUT THEN AS SFC LOW OVR LAKE SUPERIOR PULLS
NE INTO QUEBEC FLOW BCMS SHARPLY ANTICYCLONIC AND DWPNTS OF LOW TO
MID 30S ADVECT INTO FA WITH NLY FLOW...PER ETA. THIS SHOULD HELP
POKE HOLES IN SC AND LOWER TEMPS TO NR MOS GUIDANCE IN LINE WITH
UPSTREAM OBS.

.FRIDAY...CONTINUED CAA IN ANTICYCLONIC IN 10-15 KT NLY FLOW...FLOW
WKNS FM WEST DURING DAY AS CANADIAN SFC HIGH BUILDS IN OVER MN. KEPT
PARTLY SUNNY SKIES IN FCST IN CASE ANY WRAPAROUND SC LINGERS INTO
MORNING OR GETS TRAPPED UNDER SUBSIDENCE INV AT 900 MB PER ETA
SNDGS.

.FRIDAY NIGHT...CLRG SKIES WITH BUILDING HI PRES...CNTR OF SFC HI
FCST TO SETTLE SOMEWHERE OVR SW WI/NE IA. LOOK FOR WIND TO DIE OFF
ESPECIALLY OVER SW ZONES WHERE ETA FCSTG DWPNTS OF AROUND 30. FROST
WILL BE MOST WIDESPREAD SW ZONES...LGT NW WIND OVER NCNTRL AND ERN
ZONES MAY KEEP TEMPS UP ENOUGH TO CONFINE FROST TO LOW LYING INLAND
AREAS.

.SATURDAY...SLIGHT REBOUND IN 850 TEMPS AS 850 MB RDG AXIS BCMS
CNTRD OVR FA. TEMPS WILL STAY COOLER NEAR LAKE SUPERIOR IN ERN ZONES
AS 850 MB 10-15 KT NW WINDS MIX TO SFC DURING DAY.

.SATURDAY NIGHT....AVN WANTS TO BRING DOWN NRN STREAM SHRTWV AND
ASSOC CDFNT LATE AND EVEN PRINTS OUT SOME PCPN...ETA SHOWING SIMILAR
IDEA ALTHOUGH NOT AS NEARLY AMPLIFIED WITH WAVE. SINCE THIS IS QUITE
A DEPARTURE FROM PREV MODEL RUN...WILL KEEP PARTLY CLOUDY FCST GOING
AND WAIT TO SEE WHAT HAPPENS NEXT RUN.

.EXTENDED...MODELS STILL AMPLIFY RDG FOR SUN-MON KEEPING FA DRY.
MRF-ECMWF WANT TO BRING SHRTWV THROUGH RDG TUE INTO WED WITH MRF
DVLPG AMPLIFIED UPR TROF FOR MID WEEK. HWVR...NEW AVN EXT A BIT
SLOWER ON PROGRESSION OF SHRTWV AND ASSOC SFC TROF THRU RDG. THIS
SEEMS REASONABLE GIVEN AMPLITUDE OF RDG TO BUILD IN OVR WEEKEND. SO
WL TAKE OUT SHRA TUME AND JUST GO WITH INCRG CLDS. WL INSTEAD BACK
OFF SHRA TO WED-THU AND BUY INTO MRF IDEA OF DVLPG MORE AMPLIFIED
TROF IN LINE WITH ENSEMBLES.

.MQT...NONE.

VOSS

In the hours before

Special weather statement, May 10, 10:54 AM EST, 4 hours 31 minutes before
MIZ001>007-009>014-110400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1154 AM EDT THU MAY 10 2001

...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN...

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM
THREE LAKES TO CRYSTAL FALLS LATE THIS AFTERNOON INTO THIS EVENING.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE...MAINLY ALONG AND SOUTH OF US-2 IN MENOMINEE COUNTY.

A COLD FRONT OVER WESTERN UPPER MICHIGAN WILL MOVE TO EASTERN UPPER
MICHIGAN BY 8 PM. THIS FRONT...COMBINED WITH AN UPPER LEVEL
DISTURBANCE AND DAYTIME HEATING...WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS LATE THIS AFTERNOON. PLAN ON THE SHOWERS AND
THUNDERSTORMS TO DEVELOP IN MARQUETTE AND IRON MOUNTAIN AFTER 5 PM
EDT...AND IN MENOMINEE...ESCANABA AND NEWBERRY AFTER 6 PM EDT. MOST
OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH
AND SMALL HAIL...EXCEPT ALONG AND SOUTH OF US-2 IN MENOMINEE COUNTY
WHERE ISOLATED THUNDERSTORMS COULD PRODUCE HAIL TO 1 INCH IN
DIAMETER. EXPECT ANY SHOWERS OR THUNDERSTORMS TO END AFTER SUNSET.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION CONCERNING SHOWERS AND THUNDERSTORMS LATE
THIS AFTERNOON INTO THIS EVENING.

AJ/KC

The radar

The Marquette radar (KMQT), 56 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marquette

When
May 10, 3:25 PM EST
Where
Marquette County, Skandia
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.417, -86.833

8 inch diameter trees up-rooted.

Hail, Alger

When
May 10, 3:35 PM EST
Where
Alger County, 1 mi S of Au Train
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.317, -86.450

1 1/4 inch hail.

Hail, Alger

When
May 10, 3:35 PM EST
Where
Alger County, 7 mi N of Chatham
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.433, -86.833

1 inch hail.

Hail, Alger

When
May 10, 4:00 PM EST
Where
Alger County, Au Train
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.383, -87.233

3/4 inch hail.

Hail, Alger

When
May 10, 4:00 PM EST
Where
Alger County, Wetmore
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.450, -86.917

1 3/4 inch hail.

Hail, Schoolcraft

When
May 10, 4:18 PM EST
Where
Schoolcraft County, 9 mi N of Steuben
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.383, -86.617

2 inch hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248762, 5248763, 5248766, 5248533, 5248765, 5248764.